0
Abstract: Case Reports |

INSULIN THERAPY FOR TREATMENT OF CALCIUM CHANNEL ANTAGONIST OVERDOSE: A CASE REPORT FREE TO VIEW

Sanjeev Kumar, MD*; Alexander G. Duarte, MD
Author and Funding Information

University of Texas Medical Branch, Galveston, TX


Chest


Chest. 2007;132(4_MeetingAbstracts):721. doi:10.1378/chest.132.4_MeetingAbstracts.721
Text Size: A A A
Published online

INTRODUCTION:Calcium channel blockers are frequently prescribed for treatment of cardiovascular disorders. In 2004, there were 10,513 episodes of calcium channel blocker toxicity reported. In 2002, 16% of cardiovascular drug overdose were due to calcium channel blockers, however, 38% mortality rate was observed with this class. Severe calcium channel blocker toxicity is frequently fatal. Standard treatment of calcium channel blocker overdose consists of gut decontamination, fluid resuscitation, intravenous glucagon, calcium, and vasopressors. We describe a case of severe verapamil poisoning with shock and multiorgan failure, successfully treated with high dose insulin therapy.

CASE PRESENTATION:A 40 year old male with HIV, hepatitis C and hypertension ingested fifty verapamil pills, six to eight hours before presenting to the emergency room; with blood pressure of 70/40 mmHg. He was resuscitated with 7 liters of normal saline and received glucagon, calcium, and charcoal but remained hypotensive. He was intubated and transferred to intensive care unit where he received further glucagon, calcium chloride and was initiated on dopamine. Blood pressure remained low (75/40) and he began to exhibit signs of multiorgan failure with decrease urine output and creatinine increased to 2.7 mg/dL from 1.08 mg/dL. Chest roentgenogram revealed bilateral infiltrates consistent with ARDS and he required FiO2 of 1.0. Norepinephrine and epinephrine were initiated, yet hypotension persisted. Ten hours after presentation he was initiated on insulin infusion at 10 IU per hour but remained in shock (80/40). Insulin drip was increased to 40 IU per hour and twelve hours later his blood pressure improved to 115/83 mmHg and vasopressors were discontinued over 24 hours. He was extubated 72 hours after initial presentation with improvement in renal function. Insulin drip was discontinued on day 3 in the ICU.

DISCUSSIONS:Calcium channel blockers can be divided into two major categories based upon their predominant physiologic effects: the dihydropyridines, which preferentially block the L-type calcium channels in the vasculature and the non-dihydropyridines which selectively block the L-type calcium channels in the myocardium. The L- type calcium channels are responsible for myocardial contractility and vascular smooth muscle tone. Non-dihydropyridines such as verapamil, are weak vasodilators but have a depressive effect on cardiac conduction and contractility. Toxic manifestations of calcium channel antagonists include myocardial depression, hypotension, syncope, lethargy, dizziness, seizures, altered mental status and noncardiogenic pulmonary edema. Severely poisoned patients may have profound bradycardia and hypotension that is refractory to standard medications used for circulatory support. Several case reports have described the beneficial effects of the use of high dose insulin and dextrose infusion in the patients with calcium channel blocker poisoning. Insulin appears to act as inotrope, with sympathetic stimulation at a low dose and aids in contractility at a high dose. Insulin also improves calcium signaling mediated glucose transport and intracellular metabolic pathways that increase cytoplasmic calcium concentration which facilitates calcium entrance in mitochondria and sarcolemma, thereby enhancing contractility. High dose insulin therapy requires concomitant dextrose infusion with frequent glucose monitoring.

CONCLUSION:High dose insulin therapy should be considered for treatment of shock in the setting of calcium channel blocker overdose.

DISCLOSURE:Sanjeev Kumar, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, October 24, 2007

2:00 PM - 3:30 PM

References

Bruno Megarbane and et al.The role of insulin and glucose therapy in acute calcium channel antagonist and b-blocker poisoning.Toxicology Rev2004;215-222.
 
Watson, WA, Litovitz, TL, et al. 2002 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System.American Journal of Emergency Medicine2003;21:353
 

Figures

Tables

References

Bruno Megarbane and et al.The role of insulin and glucose therapy in acute calcium channel antagonist and b-blocker poisoning.Toxicology Rev2004;215-222.
 
Watson, WA, Litovitz, TL, et al. 2002 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System.American Journal of Emergency Medicine2003;21:353
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Guidelines
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543